Journal of Fourier Analysis and Applications

, Volume 24, Issue 6, pp 1539–1553 | Cite as

Construction of Function Spaces Close to \(L^\infty \) with Associate Space Close to \(L^1\)

  • David Edmunds
  • Amiran GogatishviliEmail author
  • Tengiz Kopaliani


The paper introduces a variable exponent space X which has in common with \(L^{\infty }([0,1])\) the property that the space C([0, 1]) of continuous functions on [0, 1] is a closed linear subspace in it. The associate space of X contains both the Kolmogorov and the Marcinkiewicz examples of functions in \(L^{1}\) with a.e. divergent Fourier series.


Banach function space Variable Lebesgue spaces a.e. divergent Fourier series Hardy–Littlewood maximal function 

Mathematics Subject Classification

46E30 42A20 



We thank the anonymous referee for his/her remarks, which have improved the final version of this paper. The research was in part supported by the Shota Rustaveli National Science Foundation (SRNSF), Grant No: 217282, Operators of Fourier analysis in some classical and new function spaces. The research of A.Gogatishvili was partially supported by the Grant P201/13/14743S of the Grant agency of the Czech Republic and RVO: 67985840.


  1. 1.
    Arias de Reyna, J.: Pointwise Convergence of Fourier Series. Springer, Berlin (2002)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bary, N.K.: A Treatise on Trigonometric Series, vol. 1. Pergamon Press, New York (1964)zbMATHGoogle Scholar
  3. 3.
    Bennett, C., Sharpley, R.: Interpolation of Operators. Pure and Applied Mathematics, vol. 129. Academic Press, New York (1988)zbMATHGoogle Scholar
  4. 4.
    Chen, Y.M.: An almost everywhere divergent Fourier series of the class \({L\left( \log ^{+}\log ^{+}L\right) ^{1-\varepsilon },}\). J. Lond. Math. Soc. 44, 643–654 (1969)CrossRefGoogle Scholar
  5. 5.
    Cruz-Uribe, D., Fiorenza, A.: \({L\log L}\) for the maximal operator in variable \({L^{p}}\) spaces. Trans. Am. Math. Soc. 361(5), 2631–2647 (2009)CrossRefzbMATHGoogle Scholar
  6. 6.
    Cruz-Uribe, D., Fiorenza, A.: Variable Lebesgue Spaces. Foundations and Harmonic Analysis, Applied and Numerical Harmonic Analysis. Birkhäuser, Heidelberg (2013)zbMATHGoogle Scholar
  7. 7.
    Diening, L., Hästö, P., Harjulehto, P., Ruzicka, M.: Lebesgue and Sobolev Spaces with Variable Exponents, Springer Lecture Notes, vol. 2017. Springer, Berlin (2011)CrossRefzbMATHGoogle Scholar
  8. 8.
    Edmunds, D.E., Lang, J., Nekvinda, A.: On \(L^{p(x)}\) norms. Proc. R. Soc. Lond. Series A 455, 219–225 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Futamara, Y., Mizuta, Y., Shimomura, T.: Maximal functions for Lebesgue spaces with variable exponent approaching 1. Hiroshima Math. J. 36(1), 23 (2006)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Hästö, P.: The maximal function in Lebesgue spaces with variable exponent approaching 1. Math. Nachr. 280, 74–82 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kolmogorov, A.N.: Une série de Fourier–Lebesgue divergente presque partout. Fundam. Math. 4, 324–329 (1923)CrossRefzbMATHGoogle Scholar
  12. 12.
    Konyagin, S.V.: On the almost everywhere divergence of Fourier series. Mat. Sb. 191, 103–126 (2000). (Eng. trans. Sb. Math. 191, 361–370, 2000)Google Scholar
  13. 13.
    Kopaliani, T.: On unconditional bases in certain Banach function spaces. Anal. Math. 30(3), 193–205 (2004)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Kopaliani, T.: The singularity property of Banach function spaces and unconditional convergence in \(L^{1}[0,1]\). Positivity 10(3), 467–474 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Lai, Q., Pick, L.: The Hardy operator, \(L^{\infty }\) and BMO. J. Lond. Math. Soc. 48, 167–177 (1993)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Lang, J., Nekvinda, A.: A difference between continuous and absolutely continuous norms in Banach function spaces. Czech. Math. J. 47(2), 221–232 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Marcinkiewicz, J.: Sur les séries de Fourier, (French). Fund. Math. 27, 38–69 (1936)CrossRefzbMATHGoogle Scholar
  18. 18.
    Mizuta, Y., Ohno, T., Shimomura, T.: Integrability of maximal functions for generalized Lebesgue spaces with variable exponent. Math. Nachr. 281(3), 386–395 (2008)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  • David Edmunds
    • 1
  • Amiran Gogatishvili
    • 2
    Email author
  • Tengiz Kopaliani
    • 3
  1. 1.Department of MathematicsUniversity of SussexBrightonUK
  2. 2.Institute of Mathematics of the Academy of Sciences of the Czech RepublicPrague 1Czech Republic
  3. 3.Faculty of Exact and Natural SciencesI. Javakhishvili Tbilisi State UniversityTbilisiGeorgia

Personalised recommendations